Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Corpus Christi, TX

May 11, 2004La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 11, 2004, 9:37 AM CDT for La Salle County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 9:37 AM CDT (14:37 UTC)
Expired
May 11, 2004, 10:30 AM CDT
In force
53 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County La Salle County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS54 KCRP 111437
SVRCRP
TXC283-111530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
936 AM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA SALLE COUNTY IN TEXAS

* UNTIL 1030 AM CDT

* AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF COTULLA  
  TO 22 MILES NORTHWEST OF ENCINAL...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER WOODWARD AROUND 945 AM CDT...
  OVER COTULLA...4 MILES SOUTHWEST OF MILLET AROUND 955 AM CDT...
  OVER ARTESIA WELLS AROUND 1000 AM CDT...
  OVER LOS ANGELES AROUND 1020 AM CDT...
  8 MILES WEST OF FOWLERTON AROUND 1030 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY


LAT...LON 2864 9882 2807 9882 2806 9939 2863 9939

$$

MJ/MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:05 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 11, 3:05 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 AM CDT TUE MAY 11 2004

.SHORT-TERM (TODAY THROUGH WEDNESDAY)...ETA/GFS PROG A WEAK UPPER
DISTURBANCE TO AFFECT MAINLY THE NRN CWFA TDA. THE ETA INITIALIZES
THE PW BETTER THAN THE GFS AT 0Z TUE. THE DRIER ETA PROGS THE
GREATEST MSTR CONTENT TO REMAIN OVR THE ERN CWFA DRG THE PD. EXPECT
THE GREATEST CHANCE FOR PCPN TDA OVER THE NERN CWFA OWING TO THE
COMBINATION OF MSTR/UPPER DYNAMICS. TUES NGT/WEDNESDAY...BOTH
ETA/GFS PROG LOW/MID LVL WARMING/INCREASING CAP. HWR...LOCAL MSTR
CONVERGENCE MAY ALLOW PARCELS TO REACH THE LFC OVR THE CWFA BY LATE
WED AFTN. WL PLACE THE GREATER POPS OVR THE EAST WED AFTN OWING TO
GREATER MSTR.

&&

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...MODELS ARE BEGINNING
TO CONVERGE ON THE UPPER LEVEL PATTERN LATER THIS WEEK.  THERE IS
AGREEMENT NOW THAT A DEAMPLIFICATION OF THE LONGWAVE TROUGH WILL
OCCUR FRIDAY IN FAVOR OF A MORE ZONAL FLOW FOR THE WEEKEND.  TIMING
OF THE CONVECTION WILL REMAIN PROBLEMATIC...AND STRENGTH OF A COLD
FRONT MOVING INTO TEXAS WILL BE ANOTHER PIECE OF THE FORECAST
PUZZLE.  ATMOSPHERE BECOMES MORE UNSTABLE ON THURSDAY BUT UPPER
LEVEL FORCING LACKS AND THEREFORE EXPECT JUST A TYPICAL ARRANGEMENT
OF SEABREEZE CONVECTION.  HOWEVER...BY THURSDAY NIGHT AND FRIDAY
MORNING IT APPEARS THAT THINGS MAY BECOME MORE ACTIVE.
ETA/GFS/UKMET MODELS ARE IN GOOD AGREEMENT WITH BRINGING NEGATIVE
TILTED TROUGH AXIS AND ASSOCIATED 300-700MB DIFFERENTIAL CYCLONIC
VORTICITY ADVECTION THRU NRN MEXICO AND ACROSS THE RIO GRANDE.
STRONG 0-2KM SELY INFLOW AND WAA OVER S TX...COUPLED WITH MODEST
INSTABILITY AND A VERY DIVERGENT UPPER LEVEL FLOW...STRONGLY SUGGEST
THAT A MCS EVENT WILL BE POSSIBLE.  WILL JUST BUMP POPS UP OVER THE
NW CWA THU NIGHT FOR NOW AS THERE IS STILL TIME FOR LATER MODEL RUNS
TO CHANGE THEIR TUNE.  BOTH GFS/ETA INTERESTINGLY ENOUGH DEVELOP
CONVECTIVE BOMBS OVER CNTRL TX.  WILL CARRY THE CHANCE POPS INTO FRI.

MEANWHILE A COLD FRONT LOOKS TO BE ENTERING THE STATE FRIDAY...AND
GIVEN THE PROGGED TEMPS IN THE 40S BEHIND IT OVER THE GREAT PLAINS
ON THURSDAY...COLD DENSE AIR MAY HELP PUSH THE FRONT SOUTH BY 12Z
SAT DUE TO DENSITY CONSIDERATIONS.  GFS/ECMWF BOTH DRAW THE FRONT
OVER THE NORTHERN CWA ON SATURDAY MORNING.  WILL INCREASE POPS TO
CHANCE ON SATURDAY...BUT AM RELUCTANT TO GO ANY HIGHER RIGHT NOW DUE
TO DEPARTING UPPER LEVEL SUPPORT AND ATMOSPHERE MAY BE TOO WORKED
OVER GIVEN WHATEVER HAPPENS FRIDAY MORNING.  WILL SHOW JUST LIGHTER
EASTERLY WINDS CREATING SLIGHTLY COOLER TEMPERATURES SATURDAY.
FRONT LOOKS TO QUICKLY DISSOLVE OR RETREAT NORTH SAT AFTERNOON AS
SELY FLOW RAPIDLY RETURNS IN RESPONSE TO DEEPENING LOW IN THE
SOUTHERN PLAINS.  WILL BE OPTIMISTIC AND JUST FORECAST ISOLATED
DIURNAL CONVECTION FOR SUN-MON WITH INCREASING TEMPS/WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 83 72 85 74 84 / 30 30 20 10 20
VICTORIA       83 72 87 72 84 / 40 40 20 10 30
LAREDO         90 73 92 74 93 / 20 20 10 20 10
ALICE          85 72 89 73 89 / 30 30 20 10 30
ROCKPORT       80 73 81 75 82 / 30 30 20 10 30
COTULLA        88 70 90 72 90 / 30 20 10 20 10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE

&&

87...SHORT-TERM
TR/92...LONG-TERM
Hazardous weather outlook, May 11, 9:35 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
935 AM CDT TUE MAY 11 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121100-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
935 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH TEXAS TODAY...
RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
ESPECIALLY ACROSS THE RIO GRANDE PLAINS...VICTORIA CROSSROADS
AND NORTHERN COASTAL BEND AREAS. SOME STORMS MAY BE STRONG TO
SEVERE. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM ONE QUARTER INCH
TO ONE HALF INCH WITH LOCAL AMOUNTS UP TO TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY
ACROSS THE WATERS FOR WINDS BETWEEN 20 AND 25 KNOTS.  THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE THURSDAY NIGHT AND FRIDAY AS
AN UPPER LEVEL DISTURBANCE CROSSES THE REGION.  SOME OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TE

In the hours before

Special weather statement, May 11, 8:11 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
811 AM CDT TUE MAY 11 2004

TXZ233-234-246-111415-
GOLIAD-REFUGIO-VICTORIA-
811 AM CDT TUE MAY 11 2004

...A FUNNEL CLOUD WAS SPOTTED OVER REFUGIO COUNTY...

AT 811 AM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD
ABOUT 10 MILES NORTH OF REFUGIO ON HIGHWAY 183.

IF YOU LIVE IN THE PATH OF THIS STORM...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT THE FUNNEL CLOUD REACHES THE
GROUND.

ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE FORMATION OF ADDITIONAL
FUNNEL CLOUDS THROUGH THE MORNING HOURS.

STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:16 AM CDTSevere Thunderstorm WarningCRPMcMullen59 min
May 11, 1:13 PM CDTTornado WarningCRPVictoria47 min
May 11, 1:34 PM CDTSpecial Marine WarningCRP116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.